'Immediately call 911': Brendan Burke on overdoses
By Robert Hopwood
Too many lives end in overdose, becoming a statistic in the nation's fight against illicit drugs and abused medications like opioids.
Since 1999, nearly 841,000 people have died from a drug overdose, according to the Centers for Disease Control and Prevention. In 2019 alone, 70,630 drug overdose deaths occurred in the United States.
Behind every number is a face. Each digit is a person with dreams and heartache, who laughed and cried, who loved and was loved.
International Overdose Awareness Day on August 31 was created to remember those who have died over the years and to acknowledge the grief of their family and friends. It is a global day to shine a spotlight on overdoses.
To raise awareness about overdoses, we talked with Brendan Burke, a Substance Use Specialist at DAP Health. He is a registered counselor with a RADT I certification. Below is our discussion, edited for clarity and length.
Question: What can people overdose on?
Answer: When it comes to potentially abusing a substance, anything that can create some form of dependency typically leaves you higher at risk for overdose. So outside of illegal drugs, something like benzodiazepines — that is a very common substance that can be prescribed — can result in an overdose if it's not taken properly. It can also result in severe seizures when you do stop, when you go through withdrawal. And then something like opiates, like Oxycontin, are prescribed medications. Those can also be taken in excess where it can cause an overdose.
Question: What risk factors increase the chance of an overdose?
Answer: Taking any type of illicit substance in general and taking any type of prescribed medication outside of the confines of the way it's intended to be taken.
Question: How do you know if someone has overdosed?
Answer: It depends on the substance. The most common signs of overdose would be trouble breathing. You might notice the lips turning blue, the person not reacting, or the person not responding to you. The most common sign would be shallow breathing, and then if the person's non-responsive, if the person's skin is clammy or if you see someone having a seizure.
Question: What should you do if someone overdoses?
Answer: Immediately call 911. I would say if the person has Narcan with them, I would have someone call 911 while another person administers the Narcan. Or I would call 911 and, while on the phone, administer the Narcan. Even if the person comes to after the dose of Narcan, it is incredibly important that they have emergency services available.
Question: What can be done if someone overdoses?
Answer: A lot of treatment facilities will give out Narcan, a medication that can be prescribed, to its patients. If anyone has any type of opiate overdose, it's something where they would put it in the nose with one quick spritz release. That basically immediately blocks all the receptors in the brain that are responding to the opiate. And it basically throws the person into immediate withdrawal mode. So it's something that's very uncomfortable, but it can essentially save someone's life with something like an opiate. Narcan nasal spray is something that's fantastic to have if you're dealing with any type of opioid addiction. If there's an overdose from a stimulant, there's more risk of a heart attack or stroke. That would be something where you would want to immediately seek medical attention.
Question: Who is most at risk of overdosing?
Answer: The person that's abusing substances regularly. People in early recovery that are at risk for relapse. And anyone that regularly abuses a substance.
Question: Why do people put themselves at risk of overdosing?
Answer: It would be addiction. Addiction is something — and this is very important to know — that is recognized as a disease. It fits the disease model. It is a disease of compulsion. You know, everything to an individual tells them, "Hey, this is wrong." Yet, there's still this strong unmeasurable need for it. The more we become understanding of addiction, the better we understand overdose and realize this person doesn't have that intention. They're like a moth to a flame, in need of that substance.
Question: Can shame in marginalized groups lead to substance abuse?
Answer: There have been numerous studies that any marginalized or minority group, specifically the LGBTQ+ community, deal with a lot of shame. And shame gravely affects our behavioral health, our emotional, and our psychological health. And that leaves us far more susceptible to things like addiction, and in turn, leaves our community more at risk for things like an overdose.
Question: How do you overcome shame to get somebody into recovery or treatment?
Answer: That's a really hard one. I think it always needs to be an individualized approach. I would say when we approach the person with empathy, when we approach the person with understanding and when we approach the person with non-judgment, I would say those are the three primary ways to create a sense of bringing down the wall for a person. And then we top it off with facts. You know, we let the person listen. We do a lot in therapy in behavioral health. We gently lift the mirror up to them so they can start seeing the reflection. But the only way someone will be receptive to the mirror is if we approach them with empathy, with understanding, and with the facts.
Question: What role does depression play in overdoses?
Answer: Depression is the internal siren telling us something's wrong, whether there is a chemical imbalance or whether something has been experienced that's just too overwhelming, and we have a hard time coping with it. Depression and anxiety are very loud, blaring red emergency sirens that tell us, "Hey, there's a problem. Listen to it." I'd say the best advice when we experience depression is to listen to it, see what it needs. That means exploring different treatment options or taking care of ourselves if the depression is a little bit more situational. And when we do that, we don't start leaning towards areas that are higher risk to escape it. When we use substances to try and avoid depression, we're running from it. We want to do the opposite. We want to listen to it. There's a reason why depression hurts. It's to call our attention to it, just like if you or I broke our arm, it would sting like a mother. That is the arm's way of telling the nerves to be cautious and to be mindful, and to treat it. When we experience discomfort from anxiety or depression, it's part of ourselves that is asking to be treated.